Missouri, 2024

Tornado in Missouri, August 31, 2024

August 31, 2024 · NWS PAH · 1 event in 1 county or zone

Thunderstorm activity increased during the afternoon in a warm, moist, and unstable environment. MLCAPE values were around 1500 J/kg but shear was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorm activity increased during the afternoon in a warm, moist, and unstable environment. MLCAPE values were around 1500 J/kg but shear was limited. Storm activity remained sub-severe, though a brief landspout tornado was captured on video on the northeast side of Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 11:41 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • A cold front will bring scattered to numerous showers and thunderstorms to the region, mainly this afternoon and tonight.
  • It will dry out gradually Sunday, with cooler and less humid conditions expected for Labor Day.
  • Temperatures will remain near seasonable values for much of next week, with a daily chance of showers and thunderstorms forecast for the latter half of the week.
Area forecast discussion, Aug 31, 11:41 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Sat Aug 31 2024

.KEY MESSAGES...

- A cold front will bring scattered to numerous showers and
  thunderstorms to the region, mainly this afternoon and
  tonight.

- It will dry out gradually Sunday, with cooler and less humid
  conditions expected for Labor Day.

- Temperatures will remain near seasonable values for much of
  next week, with a daily chance of showers and thunderstorms
  forecast for the latter half of the week.

&&

.DISCUSSION...
Issued at 220 AM CDT Sat Aug 31 2024

Today through Sunday night...A cold front located across the
Midwest will push south and east into the region today through
tonight. This will bring the best chance for showers and
thunderstorms that much of area has seen in a few weeks. The
overnight and morning hours will be fairly dry, but thunderstorm
coverage will increase this afternoon thanks to diurnal
heating. High temperatures today will be a bit cooler thanks to
plentiful cloud cover, reaching the middle to upper 80s.
However, dew point temperatures will be sticky, generally in the
lower to middle 70s.

The environment will be pretty typical for late summer: very
warm, moist, and unstable, but also weakly sheared with poor
lapse rates. SPC has a good part of the area outlooked for a
marginal risk of severe thunderstorms today, but overall the
threat looks to be quite low. Any severe risk would be from
collapsing thunderstorm cores causing strong downburst winds.
PWAT values will be 1.75-2.0" over much of the area (around the
95th percentile via the NAEFS guidance), so locally heavy
downpours are a good bet. A few spots may get lucky and pick up
a quick 1"+ of rain. However, the chances of widespread soaking
rains look low. The latest NBM ensemble guidance gives the area
a 30-60% chance of seeing 0.50" of rain through Sunday evening,
and a 25% or less chance of 1.0" of rainfall. Shower and
thunderstorm coverage will wane tonight with the loss of diurnal
heating. Low temperatures tonight will fall into the middle to
upper 60s in most spots.

On Sunday, a few showers and storms will fire across southern
parts of the region near the AR and TN borders. Areas further
north look to stay dry with cooler and less humid air filtering
southward behind the cold front. High temperatures will reach
the middle to upper 80s, but dew point temperatures will drop
into the lower to middle 60s from north the south. Overall, it
will feel more comfortable than today. Low temperatures Sunday
night will fall into the upper 50s to lower 60s under mostly
clear skies.

Labor Day (Monday) through Tuesday night...A very welcome break
from the heat and humidity is forecast for Labor Day through
Tuesday evening. Mid-level troughing over the eastern CONUS and
cool Canadian high pressure will keep high temperatures in the
lower to middle 80s both days, with very comfortable humidity
levels thanks to northeast surface winds. Overnight low
temperatures will be in the upper 50s to lower 60s at most
locations.

Wednesday through Friday night...Temperature and humidity
levels will begin to creep upward for the second half of next
week. High temperatures look to reach the middle to upper 80s
Wednesday and Thursday. Rain and thunderstorm chances will also
increase as low pressure organized over the southern Great
Plains and moves northeast towards the area. Model guidance
regarding the timing of the precipitation is poor, and the NBM
has smoothed the distribution of solutions to result in a long
period of slgt chc to chc PoPs Wednesday through Friday night.
There will likely be a lot dry time during this period, but it
will take a few days for the details to be worked out. Sometime
in the Friday to next Saturday period, another cold front will
push into the region, bringing a return of more comfortable
temperature and humidity levels.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1236 PM CDT Sat Aug 31 2024

Regional radar is beginning to show the development of showers
and thunderstorms along a front that stretches across the
region. Mainly VFR is expected into the early evening, although
showers and storms may bring brief MVFR cigs and visby to
terminals. Coverage of showers and storms should wane overnight,
with the potential for fog development early Sunday morning.
Winds will be light generally around 5 knots or less.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DWS
AVIATION...AD
Hazardous weather outlook, Aug 31, 3:05 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
405 AM CDT Sat Aug 31 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
405 AM CDT Sat Aug 31 2024 /505 AM EDT Sat Aug 31 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are forecast today, mainly this
afternoon through tonight. An isolated severe thunderstorm with
damaging winds cannot be ruled out. Otherwise, lightning and locally
heavy rain will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms are forecast Sunday,
mainly for parts of southeast Missouri and west Kentucky along the
Arkansas and Tennessee borders.

A daily chance of thunderstorms will return to the forecast next
week beginning Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DWS

In the hours before

Special weather statement, Aug 31, 12:12 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
112 PM CDT Sat Aug 31 2024

ILZ092-093-MOZ087-111-311845-
Alexander IL-Pulaski IL-Cape Girardeau MO-Scott MO-
112 PM CDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PULASKI...
NORTHWESTERN ALEXANDER...NORTH CENTRAL SCOTT AND EAST CENTRAL CAPE
GIRARDEAU COUNTIES THROUGH 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, or 9 miles east of Scott City, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Girardeau, Scott City, Tamms, Kelso, Cape Girardeau Airport,
Thebes, and Commerce.

This includes Interstate 55 between Mile Markers 85 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 8955 3726 8959 3733 8932 3720 8922
TIME...MOT...LOC 1812Z 248DEG 11KT 3725 8937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Aug 31, 1:15 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
215 PM CDT Sat Aug 31 2024

ILZ090-091-KYZ007-010-312000-
Pope IL-Hardin IL-Crittenden KY-Livingston KY-
215 PM CDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT HARDIN...POPE...NORTHWESTERN
CRITTENDEN AND NORTH CENTRAL LIVINGSTON COUNTIES THROUGH 300 PM
CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Marion to near Rosiclare to
near Dixon Springs. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rosiclare, Golconda, Joy, Dixon Springs, Cave-in-Rock, Elizabethtown,
Eddyville, Carrsville, Karbers Ridge, and Gross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 8820 3737 8871 3760 8871 3760 8818
      3757 8814 3738 8796
TIME...MOT...LOC 1914Z 300DEG 8KT 3742 8807 3737 8831 3740 8863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DW

The radar

The Paducah radar (KPAH), 144 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butler

When
August 31, 1:44 PM CST to 1:45 PM CST
Where
Butler County, 1.35 mi NW of (P02)poplar Bluff Ar to 1.44 mi NW of (P02)poplar Bluff Ar
Rating
EFU
Path length
0.09 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
36.782, -90.349

Media relayed a video taken from Helen Ave looking northeast around 1345CST of a landspout drifting northwestward between Twisted Arrow and Poplar Bluff Farm Equipment. The landspout appeared to dissipate on approach to Business U.S. 60. No damage was observed with this landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208983.